Nebraska, 2018

Hail and Damaging Wind in Nebraska, August 16, 2018

August 16, 2018 · NWS GID · 2 events in 1 county or zone

Considering that intense/damaging storms are fairly rare in South Central Nebraska during the pre-dawn hours, what happened in Howard County on this Thursday morning was rather noteworthy. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
$8.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Considering that intense/damaging storms are fairly rare in South Central Nebraska during the pre-dawn hours, what happened in Howard County on this Thursday morning was rather noteworthy. During a 20-30 minute period centered either side of 4 a.m. CDT, a brief-but-powerful severe storm swept from northwest-to-southeast across mainly the southern half of the county, yielding a nasty combination of copious amounts of hail (mostly at-or-below quarter size, but up to golf ball size) and damaging winds estimated up to 75 MPH. In a few spots, hail drifts were reportedly ankle to knee high. Needless to say, significant crop damage occurred from around Farwell, southeastward through areas between St. Paul and Dannebrog, and on toward St. Libory. One spotter reported at least 1000 acres destroyed just in their local area, with corn shredded to knee-high. In addition to crop destruction, several irrigation pivots were flipped over, large tree limbs downed, and grain bins damaged, including one near Farwell that was blown off its foundation. Furthermore, emergency management reported at least 12 power poles damaged or snapped, and at a residence two miles east-southeast of Farwell, a carport was destroyed and a barn door was ripped off (in addition to tree damage).

This particular storm was far from the only one to affect mainly northern portions of South Central Nebraska during the late night/early morning hours, as several others roamed areas north of Interstate 80 between midnight and sunrise, most remaining innocuous . However, this storm (for whatever reason) just happened to reach severe levels. It first started showing signs of becoming a problem over the Valley-Sherman County line around 3:30 a.m. CDT. During the ensuing hour, it rapidly dove southeastward, causing the aforementioned damage in Howard County as radar signatures morphed into a mini-bow echo. However, as quickly as this storm intensified, it weakened almost as abruptly, dropping below severe limits by the time it crossed into southwestern Merrick and far northeastern Hall counties by 4:30 a.m. CDT. In the mid-upper levels, forcing was evident, as the local area resided along the southern periphery of a compact/vigorous low pressure system churning along the Nebraska-South Dakota border. While the intensity of this storm was a bit of a surprise given the typically-unfavorable time of day (especially for damaging winds), the seasonably-strong upper forcing, in tandem with around 1000 J/kg of most-unstable CAPE and at least 30-40 knots of deep-layer wind shear, proved sufficient to yield such a surprise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 12:10 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 12:10 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
110 AM CDT Thu Aug 16 2018

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM CDT Wed Aug 15 2018

The first short term forecast concern is the chance for
thunderstorms this evening and overnight. The second concern is
continued thunderstorms, timing, location and severity tomorrow.

First off today, an upper disturbance is moving southeast across
the northern Plains, currently located over the southwestern
corner of South Dakota. This disturbance is expected to slowly
track southeast across northern/eastern Nebraska over the next 24
hours. At the surface this afternoon surface high pressure is
dominant with mostly clear/partly cloudy skies, light winds and
below normal temperatures.

The disturbance is supporting thunderstorms that have been ongoing
throughout much of the day across southern South Dakota and
northern Nebraska. These thunderstorms are tracking east across
northern Nebraska, but they have kicked an outflow boundary
southeast as is apparent on radar data this afternoon. This
outflow boundary may impact when/where thunderstorms may develop
this evening across the High Plains. The high-res guidance has
been indicating that these thunderstorms will fire in the
sandhills and take a while until they make it into central
Nebraska. The mesoscale boundary could change this location,
pushing storm development further south which could cause an
earlier initiation across central Nebraska. Did tweak my pops at
the last minute to include small chances for thunderstorms in
central Kansas into the late afternoon hours. Moderate instability
and plentiful shear will help any thunderstorm that develops to
become severe. With earlier models, thought that the best chance
for severe activity was north and west of the area, but with this
outflow boundary, some of that severe activity may reach into
central Nebraska. The Marginal Risk looks good with the main
threat across the northwestern half of the forecast area.

As this upper low tracks southeast, thunderstorms are expected to
continue to re-develop and impact central and eventually eastern
portions of the area tonight and into Thursday. While constant
widespread activity is not anticipated, scattered off and on
thunderstorms are possible overnight and early Thursday. The upper
low will be pushing southeast by the afternoon with additional
re-development expected Thursday afternoon across northern Kansas.
Much of the forecast area is in a Marginal Risk on Thursday with a
Slight Risk for the southeast portion. Think the best chance for
strong to severe thunderstorms will be later in the afternoon in
the area aligned with the Slight Risk.

.LONG TERM...(Friday through Wednesday)
Issued at 236 PM CDT Wed Aug 15 2018

After the upper low exits to the southeast late Thursday, Surface
high pressure will build in across the area. The end of the work
week will remain relatively quiet with highs in the low to mid 80s
for much of the area and dry.

The next disturbance will approach the Central Plains late
Saturday. This disturbance is fairly strong and will help to
develop thunderstorms late Saturday with the chance persisting
through Sunday and into Monday as the system slowly moves across
the area. Temperatures will continue to be below normal, with
highs in the 70s possible Sunday and Monday. It is expected to dry
out late Monday through mid-week and continue to be cooler than
normal through Wednesday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 110 AM CDT Thu Aug 16 2018

General overview:
This is a somewhat tricky period, with the main
concerns/challenges consisting of: 1) Will thunderstorms affect
either/both sites this morning?...2) Will ceiling through much of
the period (especially 12-00Z) remains in VFR range, or instead
drops into MVFR for at least a few hours? A possible third concern
is some possibility of light fog development/reduced visibility
this morning, but overall conditions do not seem very supportive
so have kept visibility at least low-end VFR throughout. Wind-
wise, while there is high confidence that sustained speeds
(outside of thunderstorm activity, of course) will average solidly
under 10KT throughout, there is below average confidence in
direction (especially during the daylight hours) so have gone with
a variable mention until Thursday evening, when there is slightly
higher confidence in prevailing north-northeasterly. Read on for
more element-specific detail...

Ceiling:
As mentioned, this is a potentially big question mark, as various
models/guidance show it could be a fairly "close call" between
low-end VFR and middle-high end MVFR ceiling through much of the
period. Will officially stick with VFR for now, but will at least
"hint" at the MVFR with a SCT015 mention much of the time.

Thunderstorm potential:
It's looking as though the main window of opportunity for
thunderstorms at both sites will focus during these first 7 hours
or so, and this has been mainly handled with a "vicinity" (VCTS)
mention for now. Cannot rule out a stronger storm with gusty
winds/small hail. Beyond 13Z, chances of convection are not "zero"
for several more hours (at least until closer to 00Z), but the
better chances should focus farther south-southeast with time, and
don't have the confidence any convective mention beyond 13Z at
this time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Pfannkuch
Hazardous weather outlook, Aug 15, 10:48 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1148 PM CDT Wed Aug 15 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1148 PM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

At least isolated to scattered thunderstorm activity is possible
across much of the outlook area through sunrise, with the
overall-greatest coverage expected to focus north of Highway 6 in
Nebraska. Although there remains a small risk of a marginally-
severe storm capable of producing hail to around quarter size, the
vast majority of activity should be sub-severe. That being said,
some storms could be strong enough to produce small hail and
gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances persist early Thursday and into Thursday
night mainly across much of the area. While storms that develop
throughout the day could be strong to severe, the better chance
will be south and east of a York, NE to Osborne, KS during the
late afternoon and evening hours before moving into central and
eastern Kansas.

There are additional chances for thunderstorms late Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated overnight, but any reports
of hail or wind gusts in excess of 45 MPH would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 15, 11:08 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
1208 AM CDT THU AUG 16 2018

NEZ039-040-160545-
Valley NE-Greeley NE-
1208 AM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES UNTIL 1245 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm
over far northeast Valley County,or 10 miles northeast of Ord,
moving east at 25 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Greeley and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4163 9844 4165 9888 4174 9889 4174 9842
TIME...MOT...LOC 0508Z 270DEG 21KT 4171 9877

Pfannkuch
Special weather statement, Aug 16, 2:35 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 AM CDT THU AUG 16 2018

NEZ039-040-046-047-160915-
Valley NE-Howard NE-Greeley NE-Sherman NE-
335 AM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHEASTERN
VALLEY...NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD COUNTIES UNTIL
415 AM CDT...

At 335 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Loup to near Sherman Reservoir Dam.
Movement was southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Loup City, Scotia, North Loup, Wolbach, Elba, Ashton, Farwell,
Cotesfield and Sherman Reservoir Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4145 9830 4109 9871 4131 9904 4158 9877
TIME...MOT...LOC 0835Z 296DEG 24KT 4149 9873 4132 9891

Pfannkuch

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
August 16, 2:55 AM CST to 3:15 AM CST
Where
Howard County, Farwell to 4 mi WNW of St Libory
Measured
1.75 in hail
Property damage
$325,000
Crop damage
$4.0 million
Reported by
Trained Spotter
Coordinates
41.220, -98.630

The combination of hail up to the size of golf balls and wind gusts of 60-75 MPH resulted in damage across central/southern Howard County. Most of the hail reports were dime to quarter size, with one report of golf ball hail north of Dannebrog, but a common theme was the copious amounts of hail. In a few spots, hail drifts were ankle-knee high. There were many reports of significant crop damage extending from around Farwell southeastward into the St. Paul and St. Libory areas. One spotter reported at least 1000 acres were destroyed just in their local area, with corn knocked down to just knee-high. Several irrigation pivots were tipped over, large tree limbs downed, and grain bins damaged, including one east-southeast of Farwell that was blown off its foundation. Emergency management reported that at least 12 power poles were damaged or snapped. At a residence 2 miles east-southeast of Farwell, a carport was destroyed and a barn door was ripped off (in addition to tree damage).

Thunderstorm Wind, Howard

When
August 16, 2:55 AM CST to 3:15 AM CST
Where
Howard County, Farwell to 4 mi WNW of St Libory
Measured
65 kt (75 mph) estimated gust
Property damage
$325,000
Crop damage
$4.0 million
Reported by
Emergency Manager
Coordinates
41.220, -98.630

The combination of hail up to the size of golf balls and wind gusts of 60-75 MPH resulted in damage across central/southern Howard County. Most of the hail reports were dime to quarter size, with one report of golf ball hail north of Dannebrog, but a common theme was the copious amounts of hail. In a few spots, hail drifts were ankle-knee high. There were many reports of significant crop damage extending from around Farwell southeastward into the St. Paul and St. Libory areas. One spotter reported at least 1000 acres were destroyed just in their local area, with corn knocked down to just knee-high. Several irrigation pivots were tipped over, large tree limbs downed, and grain bins damaged, including one east-southeast of Farwell that was blown off its foundation. Emergency management reported that at least 12 power poles were damaged or snapped. At a residence 2 miles east-southeast of Farwell, a carport was destroyed and a barn door was ripped off (in addition to tree damage).

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767010, 767011.